EconPapers    
Economics at your fingertips  
 

Consistency and incompleteness in general equilibrium theory

Simone Landini (), Mauro Gallegati () and J. Barkley Rosser ()
Additional contact information
Simone Landini: IRES Piemonte
J. Barkley Rosser: James Madison University

Journal of Evolutionary Economics, 2020, vol. 30, issue 1, No 9, 205-230

Abstract: Abstract We consider the implications for general equilibrium theory of the problems of consistency and completeness as shown in the Gödel-Rosser theorems of the 1930s. That a rigorous consistent formal system is incomplete poses serious problems for dealing with unresolved problems in a fully formal system such as general equilibrium theory. We review the underlying mathematical issues and apply them to this problem for general equilibrium theory. We also consider alternative approaches such as agent-based modeling founded on empirically estimated behavioral assumptions for agents that may allow for a better way to model non-equilibrium evolutionary economic dynamics.

Keywords: Axiomatic formal system; Consistency; Incompleteness; Gödel-Rosser’s theorems; General equilibrium theory; Agent-based modeling (search for similar items in EconPapers)
JEL-codes: B2 B3 D5 C6 N01 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s00191-018-0580-6 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:30:y:2020:i:1:d:10.1007_s00191-018-0580-6

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2

DOI: 10.1007/s00191-018-0580-6

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2020-08-31
Handle: RePEc:spr:joevec:v:30:y:2020:i:1:d:10.1007_s00191-018-0580-6